What causes unintentional weight loss? 80 possible conditions
Unintentional weight loss is the process of losing weight without dieting or increasing physical activity. It may occur following a loss of appetite or when you are consuming the same amount of calories as usual. Either way, it is usually cause for concern.
Unintentional weight loss can be extremely distressing, particularly when you lose a relatively significant amount and don’t know why. Unintentional weight loss could be a sign of serious illness or disease, or something as minor as a stomach virus.
Unintentional weight loss is most prevalent in people with preexisting medical conditions. Some people who experience this symptom suffer from a variety of diseases including diabetes, AIDS, and depression.
Unintentional weight loss is normally the result of an underlying chronic medical condition. However, short-term illnesses such as influenza or the common cold can also cause weight loss due to abdominal discomfort.
Common causes of unintentional weight loss include:
- oral ulcers
- viral infections, such as the common cold, that can affect appetite
Other causes of unintentional weight loss include:
- hyperthyroidism (overactive thyroid gland)
- hypothyroidism (underactive thyroid gland)
- abdominal infection
- Celiac disease
Malnutrition occurs when you aren’t consuming a proper amount of nutrients. Malnutrition normally occurs as a symptom of a digestive disorder such as Celiac disease, which affects how the body absorbs nutrients, and can result in weight loss.
Depending on what caused the weight loss, symptoms vary widely. The weight loss may be in one part of your body, or distributed all over. You may notice your waist, abdominal region, or arms and legs getting smaller. However, some people are unaware that they’ve lost weight until they weigh themselves.
Unintentional weight loss due to an illness may occur along with these symptoms:
- loss of appetite
- abdominal discomfort
- abdominal pain
Children who have unintentional weight loss may also have:
- changes in appetite
- fussiness over certain foods
- physically smaller stature
- abdominal pain
Certain medications can cause unintentional weight loss as a side effect. If you are on any medication and experience a noticeable weight loss, consult with your doctor.
Try to keep track of your weight loss. Note when the weight loss started. Also, make a note of any other symptoms you may have experienced around the time of noticing the weight loss. This will give your doctor useful information which can help in making a diagnosis.
Unintentional weight loss is a symptom of several conditions. Your doctor must go over your symptoms and any recent lifestyle changes you’ve made to know exactly what’s causing the weight loss.
Your doctor may ask the following questions:
- Have you changed your diet?
- Have you had a recent illness?
- Are you less energetic than usual?
- Have you had any digestive problems such as diarrhea or constipation?
- Have you started taking any new medications?
If your doctor feels that your diet, a digestive disorder, or malnutrition is to blame, he or she may do a nutritional assessment. This may consist of a blood test that shows levels of specific vitamins and minerals. The results of this test will determine if you are deficient in any of these or if you have anemia.
Anemia occurs when your level of red blood cells is lower than usual. Iron deficiency or deficiency in a specific B vitamin can cause an anemia.
Blood tests can also be used to determine if a hormonal condition is to blame.
If you are suffering from a nutritional deficiency, your doctor may refer you to a dietician or devise a diet plan that helps to correct the deficiency. A deficiency due to a digestive disorder, such as inflammatory bowel disease, will require a specialized diet to help you get the nutrients you need. This may include taking over-the-counter supplements.
Over-the-counter medications such as laxatives or fiber supplements may help correct temporary digestive issues such as constipation or diarrhea. However, always consult your doctor before trying any medication. Once the condition is corrected, the unintentional weight loss should subside.
Your doctor will likely prescribe medication if a hormonal disorder is causing the unintentional weight loss.
Unintentional weight loss due to general illnesses such as influenza, the common cold, or food poisoning may be corrected with:
- bed rest
- an increase in fluids
- medications used to settle the stomach
In extreme situations, the doctor may administer food through a feeding tube in the hospital. This occurs when weight loss is so severe that you no longer have the energy to feed yourself or eating food alone will not help.
- Evaluating and Treating Unintentional Weight Loss in the Elderly. (February 15, 2002). American Family Physician. Retrieved July 3, 2012, from http://www.aafp.org/afp/2002/0215/p640.html
- Nutrition and Crohn’s Disease. (n.d.). University of Virginia. Retrieved July 3, 2012, from http://uvahealth.com/services/digestive-health-1/images-and-docs/ibdcrohns.pdf/
- Unexplained Weight Loss. (August 20, 2011). Mayo Clinic. Retrieved July 3, 2012, from http://www.mayoclinic.com/health/unexplained-weight-loss/MY00713/METHOD=print
- Unintentional Weight Loss. (n.d.). Tufts University. Retrieved July 3, 2012, from http://www.tufts.edu/med/nutrition-infection/hiv/health_weight_loss.html
See a list of possible causes in order from the most common to the least.
Click to add a symptom to your list
- Top Symptoms